Alert archive / New York / Freeze Watches in 2021

Freeze Watch 4, NWS New York, NY

April 22, 2021Orange County, Putnam County, New York; Passaic County, New Jersey; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this freeze watch at Apr 22, 2021, 9:40 AM EDT for Orange County, Putnam County, New York; Passaic County, New Jersey; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It took effect at Apr 23, 2021, 1:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 22, 2021, 9:40 AM EDT (13:40 UTC)
In effect from
Apr 23, 2021, 1:00 AM EDT
Expired
Apr 22, 2021, 4:11 PM EDT
In force
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Passaic County, NJ, Orange County, NY, Putnam County, NY

The radar

The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS71 KOKX 221340
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
940 AM EDT Thu Apr 22 2021

CTZ005-006-NJZ002-NYZ067-068-222145-
/O.NEW.KOKX.FZ.A.0004.210423T0500Z-210423T1300Z/
Northern Fairfield-Northern New Haven-Western Passaic-Orange-
Putnam-
940 AM EDT Thu Apr 22 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...In New Jersey, Western Passaic County. In Connecticut, 
  Northern Fairfield and Northern New Haven Counties. In New 
  York, Orange and Putnam Counties.

* WHEN...From late tonight through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
823 
WWUS71 KOKX 222011
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
411 PM EDT Thu Apr 22 2021

CTZ005-006-NJZ002-NYZ067-068-230900-
/O.UPG.KOKX.FZ.A.0004.210423T0500Z-210423T1300Z/
/O.NEW.KOKX.FZ.W.0004.210423T0500Z-210423T1300Z/
Northern Fairfield-Northern New Haven-Western Passaic-Orange-
Putnam-
411 PM EDT Thu Apr 22 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In New Jersey, Western Passaic County. In Connecticut, 
  Northern Fairfield and Northern New Haven Counties. In New 
  York, Orange and Putnam Counties.

* WHEN...From 1 AM to 9 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

CTZ007-008-NJZ004-103-NYZ069-070-230900-
/O.NEW.KOKX.FZ.W.0004.210423T0500Z-210423T1300Z/
Northern Middlesex-Northern New London-Eastern Passaic-
Western Bergen-Rockland-Northern Westchester-
411 PM EDT Thu Apr 22 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY...

* WHAT...Freezing temperatures as low as 32 expected.

* WHERE...In New Jersey, Eastern Passaic and Western Bergen 
  Counties. In Connecticut, Northern Middlesex and Northern New 
  London Counties. In New York, Rockland and Northern 
  Westchester Counties.

* WHEN...From 1 AM to 9 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this freeze watch went out at Apr 22, 7:18 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 22, 7:18 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
718 AM EDT Thu Apr 22 2021

.SYNOPSIS...
Deepening low pressure over the Canadian Maritimes will slowly
lift north and east today, becoming nearly stationary tonight,
then slowly weakening and resuming its trek northward on Friday.
At the same time, high pressure builds to the south and west,
passing offshore on Saturday. Low pressure approaches from the
southwest late Saturday and passes to the south and east on
Sunday. High pressure then builds in from the west Sunday night
into Monday before settling over the area on Tuesday. The high
shifts offshore on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A few flurries or very light snow showers have been able to
reach the ground early this morning across portions of the New
York City metro area and interior southern Connecticut. This
activity should quickly come to an end this morning.

Gusts have been lost in some locations and those that are
gusting seeing about 20 to 25 mph. Winds will ramp back up in
the new few hours as heating ensues and the depth of the mixed
layer increases.

Deepening low pressure over the Canadian Maritimes and high
pressure building to the south and west will maintain a strong
pressure gradient across the region. This will result in strong
west winds with gusts up to 35 mph (a few higher gusts possible).

Deep-layered cyclone flow will allow for instability clouds to
form above 5000 ft late this morning into this afternoon. A
mostly sunny start will transition to partly to mostly cloudy.

At the same time, an unseasonably cold airmass will be in place
for late April, with highs struggling to get much above 50.
This will be about 10 degrees below normal and will feel even
colder with the gusty west winds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Winds will slacken somewhat tonight with the loss of the deep
daytime mixing. Still though, gusts up to 25 mph will be
possible and even with mostly clear skies, the radiational
cooling component will be hindered. The airmass will moderate
somewhat as well. Confidence for freezing or lower temperatures
is not sufficient enough at this time to issue another freeze
watch or warning, but it's not out of the possibility. The best
chance at this time would be across the western half of Orange
County in the Lower Hudson Valley.

Friday will continue to be gusty, but less so than prior day,
and temperatures will to seasonable levels with highs generally
in the lower 60s.

As low pressure weakens Friday into Saturday, gusts will be
lost Friday night and high pressure will build in from the
southwest. Conditions will remain dry and mild on Saturday as
the high builds offshore and winds turn around to the south in
the afternoon.

Global models remain in good agreement with a progressive
southern branch low that interacts with a northern branch
shortwave trough moving across the Great Lakes. There has been
no indication at this time of phasing of the two branches. Rain
from the system will overspread the area from SW to NE during
the evening and into the overnight hours.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The upper trough crosses the area on Sunday, with its associated
surface low passing south of Long Island during the day. After a wet
start to the day, rain will taper off from west to east during the
afternoon as the low moves east of the area. Gusty northwest flow
then develops Sunday night into Monday as the pressure gradient
tightens between the departing low and high pressure building to the
west.

The high builds over the area on Tuesday before shifting offshore on
Wednesday. With rising heights aloft, this should lead to a gradual
warming trend. After near normal temperatures on Sunday and Monday,
temperatures return to above normal Tuesday, and by Wednesday
temperatures may be as much as 10 degrees above seasonal
normals.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
Low pressure continues to exit to the northeast. High pressure
builds towards the area today.

VFR conditions through the TAF period.

WNW winds will increase this morning with gusts to 30-35 kt from
late this morning through the afternoon. Winds then decrease
this evening, with gusts falling to 25 kt or less at coastal
terminals. Gusts may come to an end entirely for a few hours
very late tonight into early Friday morning at outlying
terminals.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled amendments expected.

.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY....
.Friday...VFR. WNW winds G20-25kt.
.Saturday...VFR.
.Saturday night-Sunday...MVFR/IFR in rain.
.Monday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Marginal gales will continue across all waters today and into
this evening, ending on the non-ocean waters first. There is
the possibility that the gales will need to be lowered earlier
as the gusts may become more occasional at 35 kt late in the
day. SCA conditions will remain across the waters on Friday
with only lingering 5 ft seas on the ocean Friday night as high
pressure builds in from the southwest. Sub-SCA conditions are
forecast across all waters Saturday and Saturday night.

SCA conditions will develop on Sunday as both winds and seas
increase in response to deepening low pressure passing south of Long
Island. As the low moves off to the northeast, winds will shift to
the NW with SCA gusts continuing Sunday night before gradually
diminishing during the day on Monday. By Monday night, both winds
and seas will likely fall below SCA levels on all waters as high
pressure begins to build across the waters.

&&

.FIRE WEATHER...
An SPS has been coordinated with the state of CT for the
mention of elevated risk of wildfire spread should ignition
occur.

Both today and Friday will pose an elevated risk of wildfire
spread due to low RH and gusty west winds. Min RH values both
days will generally be less than 30 percent.

Rainfall amounts on the order of 0.25 to 0.50 inches from
Wednesday will likely factor into how quickly fine fuels can
dry out. This should occur quickly though due to strong west
winds and low RH values. The greater risk for potential fire
spread appears to be on Friday.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the period.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Warning until 9 AM EDT this morning for CTZ005>008.
NY...Freeze Warning until 9 AM EDT this morning for NYZ067>070.
NJ...Freeze Warning until 9 AM EDT this morning for NJZ002-004-103.
MARINE...Gale Warning until 8 PM EDT this evening for ANZ331-332-335-
     338-340-345.
     Gale Warning until 11 PM EDT this evening for ANZ350-353-355.

&&

SYNOPSIS...FEB/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...FEB
AVIATION...FEB
MARINE...FEB/DW
FIRE WEATHER...
HYDROLOGY...FEB/DW
Hazardous weather outlook, Apr 22, 4:22 AM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
422 AM EDT Thu Apr 22 2021

CTZ005>008-NJZ002-004-103-NYZ067>070-230830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Orange-Putnam-Rockland-Northern Westchester-
422 AM EDT Thu Apr 22 2021

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-NJZ006-104>108-NYZ071>075-078>081-176>179-230830-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Hudson-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
422 AM EDT Thu Apr 22 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-230830-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
422 AM EDT Thu Apr 22 2021

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-230830-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
422 AM EDT Thu Apr 22 2021

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Apr 22, 4:43 AM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service New York NY
443 AM EDT Thu Apr 22 2021

CTZ005>012-230000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
443 AM EDT Thu Apr 22 2021

...Elevated Risk of Wildfire Spread Today...

There is an elevated risk of wildfire spread today across
Southern Connecticut. This is due to relative humidity levels
dropping to 25 to 30 percent, and frequent wind gusts of 30 to 35
mph. While much of the area received one-quarter to one-half inch
of rainfall on Wednesday, the strong winds and low relative
humidity will allow fine fuels to dry out quickly. Similar
conditions are likely on Friday with wind gusts a bit lower.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:11 PM EDTFreeze WarningOKXOrange, Putnam, Rockland, Westchester17 hr
Apr 22, 7:38 PM EDTSmall Craft AdvisoryOKX27 hr

Nearby

Freeze Watches in New York, 2021Freeze Watches in Connecticut, 2021Freeze Watches in New Jersey, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.